Hail, McKenzie
- When
- August 13, 10:26 PM MST to 10:31 PM MST
- Where
- McKenzie County, 13.83 mi N of Grassy Butte
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.600, -103.260
In the early morning hours of August 14th, elevated thunderstorms developing north of a stationary surface boundary across portions of northeastern Montana and northwestern North Dakota, increased in severity as a strengthening low level jet enhanced the ascent over this area. Two reports of large hail were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
In the early morning hours of August 14th, elevated thunderstorms developing north of a stationary surface boundary across portions of northeastern Montana and northwestern North Dakota, increased in severity as a strengthening low level jet enhanced the ascent over this area. Two reports of large hail were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 13, 7:12 PM MST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 912 PM CDT THU AUG 13 2009 .UPDATE...WV IMAGERY SHOWS PRONOUNCED SHORTWAVE MOVING THROUGH WESTERN MONTANA SUPPORTING CONVECTION. 00Z BIS SOUNDING SHOWS STRONG CAP IN PLACE WITH H7 TEMP AROUND 13C AND 142 J/KG OF CIN KEEPING 2091 J/KG OF CAPE OUT OF REACH. CONVECTION UNDERWAY WELL WEST AND SOUTH OF CWA. NORTHWEST PART OF STATE REMAINS IN SLIGHT RISK OF SEVERE STORMS PER SPC...CONDITIONAL ON ONGOING CONVECTION UPSTREAM REACHING ND FOR MAINLY A WIND THREAT. MODELS HAVE STRUGGLED WITH DETAILS OVER OUR CWA WITH 18Z NAM GENERATING CONVECTIVE PRECIP BASED ON OVERLY MOIST LOW LEVELS. INCOMING 00Z NAM CONTINUES TO SHOW CONVECTION MAKING IT INTO NW ND AFTER 06Z...ALTHOUGH LOOKING A LITTLE WEAKER THAN COMPLEX THAT THE 18Z NAM BROUGHT THROUGH. BOTTOM LINE IS THAT FORECAST HAS BEEN LEFT ALONE WITH CHANCE POPS LOCATED OVER NORTHERN ZONES WHERE COMBINATION OF ELEVATED INSTABILITY AND APPROACHING SHORTWAVE WILL BETTER SUPPORT CONVECTIVE THREAT. SAVADEL && .PREV DISCUSSION... /ISSUED 244 PM CDT THU AUG 13 2009/ SYNOPSIS...FLOW IS AMPLIFYING ACROSS THE NORTHERN TIER THANKS TO A STRONG JET STREAK DIVING SOUTHWARD INTO THE BASE OF A NORTHWESTERN TROUGH AND AN INTENSIFYING SHORTWAVE IN THE WASHINGTON/OREGON/IDAHO TRISTATE. A SERIES OF SHORTWAVES EJECTING INTO THE NORTHERN PLAINS WILL RESULT IN AN ACTIVE PRECIPITATION PATTERN. SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT SHORTWAVES EMBEDDED IN MAIN BELT OF WESTERLIES ACROSS THE NORTHERN TIER WILL ACT TO ENHANCE THE THERMAL GRADIENT PRESENT ACROSS NORTH DAKOTA WHILE PRESENTING THE PROBLEM OF DECIDING WHEN AND WHERE PRECIPITATION WILL FALL. IT SEEMS THAT TODAY WILL BE SIMILAR TO YESTERDAY WITH A FEW AFTERNOON THUNDERSTORMS POSSIBLE ALONG THE FRONTAL BOUNDARY FOLLOWED BY ADVECTION OF LOWER HEIGHTS ALOFT AND MORE AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS LATE EVENING THROUGH FRIDAY MORNING. THE MAIN DIFFERENCE EVIDENT IS FRONTAL POSITION...WHICH HAS SHIFTED ABOUT 100 MILES SOUTHEASTWARD IN THE PAST 12 HOURS. THE AIR MASS SOUTH OF THE FRONT SHOULD REMAIN VERY CAPPED TODAY. DYNAMIC SUPPORT FROM THE SHORTWAVE PROBABLY WILL NOT ARRIVE UNTIL LATE EVENING...AND LOOKS TO REMAIN OVER THE NORTHERN HALF OF THE STATE. SEVERAL SHORTWAVES ARE THEN FORECAST TO IMPACT THE AREA FRIDAY INTO EARLY SUNDAY MORNING. TIMING ALL OF THESE WAVES IS A NIGHTMARE...SO FORECAST PACKAGE RELIED HEAVILY ON CONTINUITY...12 UTC GFS/NAM...09 UTC SREF MEAN...00 UTC ECMWF BLENDED TOGETHER WITH RELEVANT MOS PRECIPITATION GUIDANCE. CONCERNING TEMPERATURES...FRONTAL PASSAGE WILL CAUSE AN ABRUPT END TO THE HOT TEMPERATURES IN NORTH DAKOTA...ALTHOUGH NEAR AVERAGE TEMPERATURES SHOULD REMAIN UNTIL THE STRONGER FRONT PASSES ON SATURDAY AFTERNOON/EVENING. THEREAFTER...IT APPEARS THAT TEMPERATURES WILL REMAIN BELOW AVERAGE WELL INTO THE LONG TERM. LONG TERM...MONDAY THROUGH THURSDAY THE MODELS ALL AGREE IN OVERALL TREND ON THE BROAD SCALE BRINGING AN UPPER LEVEL TROUGH INTO THE PLAINS. LOOKS LIKE MONDAY THROUGH THURSDAY WILL HAVE A SLIGHT CHANCE OF TSTMS AND SHOWERS AND ANOTHER ROUND OF COOLER WEATHER. AVIATION...MAIN WEATHER FACTOR TONIGHT WILL BE THE DEVELOPMENT OF THUNDERSTORMS MAINLY ALONG AND WEST OF A NEARLY STATIONARY FRONT THAT EXTENDED FROM BOWMAN TO ROLLA AT 19Z. IF THUNDERSTORMS DEVELOP...THE POTENTIAL IS FOR STRONG WINDS AND HAIL SIMILAR TO LAST NIGHT. FIRE WEATHER...ANOTHER DAY OF HOT TEMPERATURES IS ONGOING FOR AREAS SOUTH OF THE FRONT STRETCHING FROM NORTHEASTERN INTO SOUTHWESTERN NORTH DAKOTA. MINIMUM RELATIVE HUMIDITIES ARE EXPECTED TO REMAIN IN THE 20S AND 30S PERCENT TODAY...SO ANY LIGHTNING STRIKING THE GROUND AWAY FROM PRECIPITATION MAY SPARK A FIRE OR TWO. THEREAFTER...MINIMUM RELATIVE HUMIDITIES SHOULD REMAIN ABOVE THE MIDDLE 30S PERCENT DUE TO COOLER TEMPERATURES BEHIND THE FRONT AND NEARBY PRECIPITATION. EXPECT WINDS OUT OF THE NORTH/NORTHEAST NORTH OF THE FRONT AND SOUTH/SOUTHEAST ON THE SOUTH SIDE. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 451 AM CDT THU AUG 13 2009 NDZ001>005-009>013-017>023-025-031>037-141000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN- 451 AM CDT THU AUG 13 2009 /351 AM MDT THU AUG 13 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY...AND A GOOD CHANCE FRIDAY NIGHT. SOME OF THE STORMS MAY BE SEVERE FRIDAY AFTERNOON AND NIGHT. THUNDERSTORMS ARE LIKELY SATURDAY AND SATURDAY NIGHT. THE CHANCE OF THUNDERSTORMS CONTINUES INTO SUNDAY WITH ONLY A SLIGHT CHANCE MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. NDZ040>048-050-051-141000- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 451 AM CDT THU AUG 13 2009 /351 AM MDT THU AUG 13 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY...AND A GOOD CHANCE FRIDAY NIGHT. SOME OF THE STORMS MAY BE SEVERE FRIDAY AFTERNOON AND NIGHT. THUNDERSTORMS ARE LIKELY SATURDAY AND SATURDAY NIGHT. THE CHANCE OF THUNDERSTORMS CONTINUES INTO SUNDAY WITH ONLY A SLIGHT CHANCE MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. JV
The national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188289, 188290.